Dexcom G5 and arthritis


#1

I’ll be restarting using the G5 shortly, while waiting for the G6 at the end of the year (I’m on Medicare). I disk degeneration and osteoarthritis. For the last few years, I’ve been taking a cocktail of Aleve and acetaminophen (actually, a migraine pill which also contains aspirin and caffeine) in the morning. That’s when the pain is the worst. Once I fall asleep, I sleep like the dead and move very little, if at all. This combination is something I came up with myself. There’s less gastric discomfort than two Aleve, and a relatively small dose of both, so less impact on kidneys, liver, etc. The pain relief is quick, and once I can get up and get moving without a lot of pain, I can work the kinks out.

So, I’m looking for some advice from those of you who are in my same situation. What do you take for pain from arthritis while using the G5?

Thanks for any light you can shed.


#2

Not all people or all amounts of acet. will cause the G5 readings to be incorrect. My wife and I both use G5, have both used acet. and neither of us has ever seen the readings be different than any other day when not on the med. YMMV. Don’t assume you’ll have a problem, is what I’m telling you,

I hate to think that someone who needs to take acetaminophen would avoid it due to fear that it will interfer with G5 readings. It may or it may not. Give it a try before dissmissing it out of hand


#3

Thanks, Dave. That’s good to know. I’m pretty sure that, if I ask my medical professionals, most of them will quote the company line. Liability, and all that. So, I thought I’d ask here, where folks live on the user side.


#4

I have arthritis and don’t take anything containing acetaminophen. At the same time I have never done an experiment to see if my Dexcom G5 is affected by acetaminophen. I rarely have gastric issues with NSAIDs and when I do, my rheumatologist switches me to a new drug. I am on my 7th NSAID in a dozen years. My inflammatory spondyloarthropathy is well controlled. The osteoarthritis in my hands and feet continues to progress. I use prescription Diclofenac gel topically on my hands, elbows, and feet as needed. It does help and doesn’t have systemic reactions.


#5

I have osteoarthritis and use NSAID’s exclusively. Partly because they are anti-inflammatories while acetaminophen is strictly a pain killer. But because of Dexcom’s statements about acetaminophen I stayed away from using them simultaneously. I’m on G6 so I may try it.

Just today I looked at two Dexcom patent applications related to G6. One application focused on the annular membrane layers surrounding the electrode. One of the improvements came from adding an ‘interference’ membrane layer to reduce how much of the interfering compound reaches the enzyme layer.

One of the experiments to demonstrated efficacy used an interference layer targeting acetaminophen. The difference in performance with and without the interference layer was pretty dramatic. However, the test was with a very high acetaminophen dose (1000mg). That’s higher than most people would use I think. I suspect lower doses would interfere less. But even a small interference might be important at low blood sugar levels.

My takeaway (with a healthy amount of ‘reading between the lines’) - the acetaminophen effect is real, is a function of the sensor construction/chemistry and is happening to everyone. Whether you notice it depends on the dose your taking and maybe your blood sugar level when you make the comparison.


#6

Why stay away from it:? The G6 is rated to work well with acet. It’s the G5 that has a warning about using acet.


#7

Thanks for responding. It’s useful to know what the clinical basis is for some of these recommendations is.

As I’ve aged, I’ve had many fewer low morning episodes, just the opposite. Even when I’m within spitting distance of target, I’ll go way over if I don’t over-bolus for my morning coffee. I told my endo’s PA about it at my last visit, asking why I had to bolus for 3-4 times the amount of carbs in the milk I put in my coffee. She told me it’s not the milk, it’s the caffeine, which in some people can cause fluctuations in blood glucose, either up or down.

Sorry, I am NOT giving up coffee, or even drinking it more “moderately”.

Now, having said all that, I should also say that my bg control is better now than it’s been in years, and I’ve figured out by fiddling around on my own how to manage the fluctuations that happen when I’m conscious. What I’m missing is what’s happening on the overnight, which is why I decided to go with the G5 rather than wait until the end of the year – if, by good fortune, it actually happens then – for the release of G6 to diabetics on Medicare.


#8

Thanks for replying, Laddie. I have disk issues in the cervical spine and also the lumbar region (spondylolisthesis). In both areas the disk loss is causing bone spurs which irritate the nerves to my left shoulder and right hip. Technically, as my orthopedist told me, it’s not the hip, because the pain is in the rear and not the front. Who knew? Not me. It’s the hip pain that is most severe in the morning. I went through months of physical therapy after it was diagnosed, so it’s no longer crippling pain, but it still hurts like hell when I wake up, worse on some days than others. I’ve had tolerance issues with NSAIDS for years. When I started using Aleve, I also started taking omeprazole (Prilosec) to help with the stomach pain. I took these two for about a year, after which I noticed that I could take two Aleve without omeprazole or stomach distress. After a few years, though, it’s feeling like the honeymoon with Aleve is over. I’d rather not go back to the omeprazole, if I can help it. It does have side effects, and can interfere with nutrient absorption.

Getting old. Definitely not for sissies.


#9

Might not be clear from what I wrote since I didn’t specify I was using G5 when I was avoiding acetaminophen. I’m on G6 now and may try using acetaminophen with ibuprofen. I hadn’t considered using the two together until I saw MamaB1’s post.


#10

I first learned about combining NSAIDs and tylenol from a friend whose daughter had been told to do so by her dentist after a dental procedure. Some general good advice in the article linked below, and it’s got a date on it, which the newsletters from Harvard and Johns Hopkins did not.


#11

Great article. Thanks for the info!